Arkansas, 2006

Heat in Arkansas, July 17 to 21, 2006

July 17 to 21, 2006 · NWS TSA · 7 events in 7 counties and zones

A strong upper level ridge of high pressure that was anchored over the Southern Plains and a humid air mass over the region combined to produce excessive heat conditions over much of northwestern Arkansas with daytime heat indices as high as 110 degrees and morning low temperatures in the 70s.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level ridge of high pressure that was anchored over the Southern Plains and a humid air mass over the region combined to produce excessive heat conditions over much of northwestern Arkansas with daytime heat indices as high as 110 degrees and morning low temperatures in the 70s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 17, 2:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 17, 2:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
343 PM CDT MON JUL 17 2006

.DISCUSSION...
THE HEAT CONTINUES TO BUILD. MORE ISOLATED STORMS DOWN SOUTH THIS
AFTERNOON BUT SHOULD SEE COVERAGE OF CONVECTION BE MUCH LESS
TUESDAY IF AT ALL. CONSENSUS OF MODEL DATA SUGGESTS WEDNESDAY AND
THURSDAY WILL BE THE HOTTEST DAYS. NORTHEAST OKLAHOMA TEMPERATURES
TO JUMP MOST THE NEXT COUPLE DAYS AS RESIDUAL EFFECTS OF RAIN FROM
LAST WEEK CONTINUE TO WEAR OFF. EXCESSIVE HEAT WARNING FOR TULSA
WILL BE EXTENDED THROUGH FRIDAY WITH NIGHTTIME MINIMUMS FROM
DOWNTOWN TO THE AIRPORT REMAINING NEAR 80. AFTERNOON HEAT INDICES
WILL REACH 105 TO 110 ELSEWHERE BUT MINIMUMS WILL FALL WELL BELOW
THE 80 DEGREE THRESHOLD.

MODELS NOW COMING INTO BETTER AGREEMENT ON A MORE SIGNIFICANT
FRONTAL PASSAGE BY THE WEEKEND. UKMET STILL HOLDING OUT FOR A
WEAKER UPPER TROF/SURFACE FRONT BUT GFS...ECMWF AND CANADIAN ARE
NOW ALL SIMILAR. THUS HAVE LOWERED TEMPERATURS SOME SATURDAY
THROUGH MONDAY AND ADDED SOME LOW POPS FOR NOW. MORE TRIMMING OF
TEMPERATURES AND RAISING OF POPS MAY BE NEEDED LATER IF CURRENT
TRENDS CONTINUE IN FUTURE MODEL RUNS.

GUIDANCE TEMPERATURES LOOK CLOSE IN THE SHORT TERM BUT GFS MOS
STARTS COOLING US OFF ABOUT 48 HOURS TOO EARLY...FAVORED
PERSISTENCE THURSDAY AND ONLY SLIGHTLY BELOW PERSISTENCE FRIDAY
AS UPPER RIDGE STARTS TO BREAK DOWN.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78 103  78 104 /  10  10  10  10
FSM   76 103  76 104 /  10  10  10  10
MLC   76 104  75 105 /  10  10  10  10
BVO   73 104  73 105 /  10  10  10  10
FYV   70  98  70  99 /  10  10  10  10
BYV   72  98  72  99 /  10  10  10  10
MKO   75 103  75 104 /  10  10  10  10
MIO   74 101  74 102 /  10  10  10  10
F10   74 103  74 104 /  10  10  10  10
HHW   75 104  75 105 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR OKZ060.

AR...NONE.

&&

SHORT TERM FORECASTER ID= 14
LONG TERM FORECASTER ID= 5

PLATE
Hazardous weather outlook, Jul 17, 12:04 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
104 PM CDT MON JUL 17 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
104 PM CDT MON JUL 17 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.

DANGEROUS HEAT.
	RISK...ELEVATED.
        AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
        ONSET...ONGOING.

DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS
AFTERNOON...MAINLY OVER THE TERRAIN FAVORED LOCATIONS OF NORTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA. DOWNBURST WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT LIKELY.

AFTERNOON HEAT INDICES WILL ONCE AGAIN TOP OUT BETWEEN 105 AND 110
DEGREES. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE TULSA
METROPOLITAN AREA...WHERE OVERNIGHT LOWS MAY ONLY FALL TO AROUND 80
DEGREES. PLEASE REFER TO /OKCNPWTSA/ FOR FURTHER DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HOT WEATHER WILL CONTINUE...AS A RIDGE OF HIGH PRESSURE ALOFT WILL
REMAIN INTACT ACROSS THE CENTRAL AND SOUTHERN PLAINS THROUGH MUCH OF
THE COMING WEEK. THE UPPER RIDGE WILL SHIFT FURTHER WEST BY THE
END OF THE WEEK...ALLOWING A COLD FRONT TO SAG SOUTH TO NEAR THE
AREA BY THE WEEKEND AND BRING A SLIGHT CHANCE OF THUNDERSTORMS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EXCESSIVE HEAT RELATED IMPACTS ARE POSSIBLE...AND LATER FORECASTS
SHOULD BE CLOSELY MONITORED FOR ASSOCIATED WARNINGS OR ADVISORIES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Benton

When
July 17, 3:00 PM CST to July 21, 10:00 PM CST
Where
Benton forecast zone
Reported by
NEWSPAPER
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Heat, Carroll

When
July 17, 3:00 PM CST to July 21, 10:00 PM CST
Where
Carroll forecast zone
Reported by
NEWSPAPER
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Heat, Crawford

When
July 17, 3:00 PM CST to July 21, 10:00 PM CST
Where
Crawford forecast zone
Reported by
NEWSPAPER

Heat, Franklin

When
July 17, 3:00 PM CST to July 21, 10:00 PM CST
Where
Franklin forecast zone
Reported by
NEWSPAPER

Heat, Madison

When
July 17, 3:00 PM CST to July 21, 10:00 PM CST
Where
Madison forecast zone
Reported by
NEWSPAPER
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Heat, Sebastian

When
July 17, 3:00 PM CST to July 21, 10:00 PM CST
Where
Sebastian forecast zone
Reported by
NEWSPAPER

Heat, Washington

When
July 17, 3:00 PM CST to July 21, 10:00 PM CST
Where
Washington forecast zone
Reported by
NEWSPAPER
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyWarnings in Arkansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5522315, 5522316, 5522317, 5522318, 5522319, 5522320, 5522321.